Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Wichita, KS

August 8, 2018Marion County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 8, 2018, 4:54 PM CDT for Marion County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 4:54 PM CDT (21:54 UTC)
Expired
Aug 8, 2018, 6:00 PM CDT
In force
66 min
Issued by
NWS Wichita, KS

County Marion County, KS

The radar

The Wichita radar (KICT), 98 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 955 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
955 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

667 
WWUS83 KICT 082154
SPSICT

Special Weather Statement
National Weather Service Wichita KS
454 PM CDT WED AUG 8 2018
 
KSZ052-082300-
Marion KS-
454 PM CDT WED AUG 8 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Marion County in central Kansas...

* Until 600 PM CDT.

* At 453 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Tampa, or 13 miles southwest of
  Herington...moving northeast at 10 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Ramona, Durham, Tampa, Pilsen and Marion Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe. 

&&

LAT...LON 3845 9729 3858 9725 3861 9703 3845 9702
TIME...MOT...LOC 2154Z 208DEG 8KT 3853 9711 

$$

KETCHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:21 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 8, 3:21 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
321 PM CDT Wed Aug 8 2018

.SHORT TERM...(This evening through Saturday night)
Issued at 314 PM CDT Wed Aug 8 2018

Late this morning and early afternoon, a few showers and
thunderstorms lingered just northwest of the forecast area. This
cluster of storms followed the far eastern edge of an instability
axis centered in northwest and north-central Kansas and extended
into Russell County. As a result, most of the activity remained in
the vicinity of Graham, Rooks, Trego, and Ellis Counties with a
few showers making it into Russell and Lincoln, though this
activity has dissipated over the past couple of hours. Further
south in south central and southeast Kansas, clouds have been
steadily clearing from west to east, allowing temperatures to
recover into the upper 80s. Just south of the Oklahoma border, a
line of showers and thunderstorms has developed this afternoon
with increasing 700mb moisture in northeast Oklahoma.

For the rest of the afternoon and evening, an upper level trough
will continue to sink across the area from the north. An apparent
outflow boundary stretches from northwest Kansas down into
northeast Oklahoma. As a result, a few hit-or-miss isolated to
scattered showers/storms are possible this evening, particularly
among western and southern portions of the county warning area. A
stronger storm cannot be ruled out, but the likelihood of
widespread coverage or severe storms is low.

Thursday should remain dry with subsidence expected to move into
the area. A weak surface boundary moving south across the area
will allow for more chances of showers/storms on Friday and
Saturday afternoon/evening. However, with only modest instability
and weak shear, severe storms are not expected at this time.

.LONG TERM...(Sunday through Wednesday)
Issued at 314 PM CDT Wed Aug 8 2018

Still some uncertainty in the long term, though the latest models
are continuing with the idea that an upper low will develop over
the Texas panhandle by Sunday and stall over that area before
moving slowly to the north over western Kansas and then off to the
northeast across the area during the work week. This will keep
chances for showers/storms in the forecast for portions of
central, south central, and southeast Kansas through next
Wednesday as the unsettled pattern persists. With cloud cover
lingering over the area and numerous chances for showers and
storms, expect temperatures to top out in the mid- to upper 80s
each day Sun-Wed.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1239 PM CDT Wed Aug 8 2018

Isolated widely scattered hit-or-miss storm chances will be
highest this afternoon and evening across mainly central and
north-central Kansas, impacting primarily the vicinity of GBD, SLN
and RSL. Included VCTS in those TAFs. Meanwhile, cannot rule out
a few stray thunderstorms across the rest of central, south-
central and southeast Kansas before about 02z this evening.
However, predictability on exactly where/when/if this activity
will form is low, so did not include VCTS at ICT, HUT or CNU.
Otherwise, quiet weather is expected the rest of the night and
through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  92  70  93 /  20  10  10  20
Hutchinson      67  91  68  92 /  20  10  10  20
Newton          68  91  68  92 /  20  10  10  20
ElDorado        67  91  68  92 /  20  10  10  30
Winfield-KWLD   68  90  69  92 /  20  10  10  20
Russell         65  92  66  91 /  20   0  10  10
Great Bend      65  92  66  92 /  20   0  10  10
Salina          68  94  69  93 /  20   0  10  10
McPherson       66  92  67  92 /  20  10  10  20
Coffeyville     67  92  69  93 /  20  10  10  10
Chanute         68  92  68  93 /  20  10  10  20
Iola            67  92  68  92 /  20  10  10  20
Parsons-KPPF    68  92  69  93 /  20  10  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...ADK
Hazardous weather outlook, Aug 8, 4:31 PM CDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
431 PM CDT Wed Aug 8 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-092145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
431 PM CDT Wed Aug 8 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few hit-or-miss thunderstorms will impact the region this evening.
The strongest activity will be capable of pea to dime size hail,
winds gusts to 50 mph winds heavy rain. Widespread severe weather is
unlikely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few thunderstorms are possible Friday afternoon and evening
across the region, but severe weather is not expected.

An unsettled weather pattern could be in store for the region
Saturday night through Wednesday, with periods of showers and
thunderstorms possible. Severe weather is not expected, although
several rounds of thunderstorms with heavy rainfall could result in
some minor flooding concerns across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 8, 3:49 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
349 PM CDT WED AUG 8 2018

KSZ100-082115-
Labette KS-
349 PM CDT WED AUG 8 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Labette County in southeastern Kansas...

* Until 415 PM CDT.

* At 346 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Altamont...moving
  east to northeast at 10 mph.

Small hail and wind gusts up to 50 mph are possible with this storm.

* Locations impacted include...
  Parsons, Oswego, Altamont and Labette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3710 9517 3721 9535 3739 9530 3738 9508
      3722 9507
TIME...MOT...LOC 2048Z 218DEG 8KT 3721 9521

KLEINSASSER
Special weather statement, Aug 8, 4:14 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Wichita KS
414 PM CDT WED AUG 8 2018

KSZ100-082215-
Labette KS-
414 PM CDT WED AUG 8 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Labette County in southeastern Kansas...

* Until 515 PM CDT.

* At 412 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles southeast of Parsons...
  moving northeast at 20 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Parsons, Oswego and Labette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3716 9523 3738 9541 3738 9508 3721 9507
      3716 9508
TIME...MOT...LOC 2113Z 235DEG 16KT 3727 9518

KETCHAM
Special weather statement, Aug 8, 4:33 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
433 PM CDT WED AUG 8 2018

KSZ096-082230-
Neosho KS-
433 PM CDT WED AUG 8 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Neosho County in southeastern Kansas...

* Until 530 PM CDT.

* At 432 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Galesburg, or 9 miles southwest
  of Erie...moving northeast at 5 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Erie, St. Paul, Galesburg, Lake Parsons and South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3739 9543 3757 9549 3761 9509 3738 9509
TIME...MOT...LOC 2132Z 225DEG 6KT 3748 9537

KETCHAM
Special weather statement, Aug 8, 4:54 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
454 PM CDT WED AUG 8 2018

KSZ052-082300-
Marion KS-
454 PM CDT WED AUG 8 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Marion County in central Kansas...

* Until 600 PM CDT.

* At 453 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Tampa, or 13 miles southwest of
  Herington...moving northeast at 10 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Ramona, Durham, Tampa, Pilsen and Marion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3845 9729 3858 9725 3861 9703 3845 9702
TIME...MOT...LOC 2154Z 208DEG 8KT 3853 9711

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:49 PM CDTSpecial Weather StatementICTLabette26 min
Aug 8, 4:14 PM CDTSpecial Weather StatementICTLabette61 min
Aug 8, 4:33 PM CDTSpecial Weather StatementICTNeosho57 min
Aug 8, 6:00 PM CDTSpecial Weather StatementICTMarion60 min
Aug 8, 6:11 PM CDTSpecial Weather StatementICTReno64 min
Aug 8, 6:18 PM CDTSpecial Weather StatementICTMcPherson42 min

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.